Study Links Older Antidepressant Side Effects to Increased Heart Risks
Older antidepressants may be more likely to carry a risk of heart disease than newer drugs, according to the findings of a new European study.
The research was published online in the European Heart Journal by researchers from University College London. The researchers were investigating whether selective serotonin reuptake inhibitors (SSRIs), like Prozac and Paxil, and older tricyclic antidepressants (TCAs), like Elavil, Tofranil and Sinequan, carried an increased risk of heart problems.
Data was reviewed from the Scottish Health Survey on nearly 15,000 adults without a history of cardiovascular disease, to look at what happened when they began to take antidepressants over an 8-year period. Researchers found that those who were prescribed older TCAs had a 35% increased risk of heart disease. There was no correlation between the use of SSRIs and increased heart risk, however. Neither class of drug was linked to increased mortality.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The researchers recommended that patients prescribed TSAs continue to take them, but suggested that they talk to their prescribing physician if they were concerned.
The study was conducted due to the increasing prevalence of all classes of antidepressants, which are frequently used for off-label purposes, such as the treatment of autism and hot flashes.
SSRIs are a relatively new class of antidepressants, which help reduce symptoms of depression by preventing certain nerve cells in the brain from re-absorbing the chemical serotonin. These drugs are commonly used by millions of Americans with depression.
Although the drugs have been found to cause fewer side effects than older anti-depressants, research has shown that users of the drugs could also face an increased risk of suicides, and use during pregnancy has been linked to a risk of birth defects from SSRI antidepressants.
tina lApril 1, 2011 at 9:20 pm
I'm 48 and I been taking paxil for 7 years. Now I'm having alot of heart palpatation. I need to know if this drug is causing it.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.